MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER 6; DXE

PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER 6; DXE
Model Number CAT6KIT-A
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/07/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned cat6 revealed that the catheter was fractured, and the complaint was confirmed.The probable cause of the reported failure is likely due to forceful retraction against resistance, based on the damage at the fractured location.If the cat6 is forcefully retracted against resistance during use, damage such as a fracture may occur.Further evaluation revealed kinks and ovalization on the fractured distal segment.This damage was incidental to the reported complaint, and the root cause could not be determined; however, this damage may have contributed to resistance during removal of the cat6.The complaint did not involve any functional issues on the aspiration tubing, and therefore, no functional testing was performed.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the superficial femoral artery (sfa) using an indigo system aspiration catheter 6 (cat6) and a non penumbra 6 fr guide sheath.During the procedure, the physician advanced the cat6 through the guide sheath and into the target location through a contralateral approach and aspirated some clot; however, the physician encountered some resistance.On the second pass, the physician encountered more resistance and thought that the cat6 had become stuck in a previously placed stent.While retracting the cat6, the physician encountered more resistance and subsequently noticed that the distal tip of the cat6 was separated but still intact.It was reported that the physician was able to retrieve the distal tip of the cat6 and the cat6 without any medical intervention.No additional information regarding the completion of the procedure was provided.There was no report of an adverse effect to the patient.

Brand Name
INDIGO SYSTEM ASPIRATION CATHETER 6
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12558222
Report Number3005168196-2021-02165
Device Sequence Number1113580
Product Code DXE
UDI-Device Identifier00815948020405
UDI-Public00815948020405
Combination Product (Y/N)Y
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K160533
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/30/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/02/2023
Device Model NumberCAT6KIT-A
Device Catalogue NumberCAT6KIT
Device Lot NumberF101684
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/13/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/27/2021
Initial Report FDA Received Date09/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR
Date Report Sent to FDA01/01/2005